Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 112, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2008, 3:49 PM MDT for Adams County, Denver County, Weld County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 3:49 PM MDT (21:49 UTC)
- Expired
- Aug 5, 2008, 4:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Denver County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -450 J/kg
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 052149 SVRBOU COC001-031-123-052230- /O.NEW.KBOU.SV.W.0112.080805T2149Z-080805T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 349 PM MDT TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ADAMS COUNTY IN NORTHEAST COLORADO NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 430 PM MDT * AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL DENVER INTERNATIONAL AIRPORT...OR 18 MILES NORTHEAST OF DENVER...MOVING NORTH AT 7 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATKINS... PROSPECT VALLEY...MANILA VILLAGE...LOCHBUIE...KEENESBURG... HUDSON...DENVER INTERNATIONAL AIRPORT...EAST CENTRAL COMMERCE CITY AND NORTHEASTERN AURORA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING VERY STRONG STRAIGHT LINE WINDS...FUNNEL CLOUDS...BRIEF GUSTNADOES AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4013 10476 4013 10433 3975 10445 3975 10478 TIME...MOT...LOC 2147Z 185DEG 6KT 3987 10468 $$ BAKER
1 follow-up statement
000 WWUS55 KBOU 052216 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 416 PM MDT TUE AUG 5 2008 COC001-031-123-052230- /O.CON.KBOU.SV.W.0112.000000T0000Z-080805T2230Z/ ADAMS CO-DENVER CO-WELD CO- 410 PM MDT TUE AUG 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTH CENTRAL WELD...NORTHEASTERN DENVER AND WESTERN ADAMS COUNTIES... AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF DENVER INTERNATIONAL AIRPORT...OR 24 MILES NORTHEAST OF DENVER...MOVING NORTH AT 13 MPH. FURTHER STRAIGHTENING IS ANTICIPATED AS THIS STORM MOVES OVER EXTREME SOUTH CENTRAL WELD COUNTY. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATKINS...PROSPECT VALLEY...MANILA VILLAGE...LOCHBUIE...KEENESBURG... HUDSON...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER...EAST CENTRAL COMMERCE CITY AND NORTHEASTERN AURORA. THIS STORM HAS A HISTORY OF PRODUCING STRONG STRAIGHT LINE WINDS... VERY HEAVY RAINFALL...LARGE DAMAGING HAIL...FUNNEL CLOUDS AND BRIEF GUSTNADOES ALONG A STRONG THUNDERSTORM OUTFLOW BOUNDARY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DENVER. LAT...LON 4013 10476 4013 10433 3975 10445 3975 10478 TIME...MOT...LOC 2210Z 202DEG 17KT 3992 10458 $$ BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:55 PM MDT, 54 minutes earlier.
Area forecast discussion, Aug 5, 2:55 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 255 PM MDT TUE AUG 5 2008 .SHORT TERM...THUNDERSTORMS HAVE BLOSSOMED ACROSS THE MOUNTAINS AND THE WESTERN PALMER DIVIDE. QUESTION WILL BE WHETHER STORMS WILL MOVE EAST ONTO THE PLAINS. ON THE PLUS SIDE TEMPS HAVE RISEN INTO UPPER 80S WITH MID 50S DEWPOINTS. RUC DOES SHOW AN INSTABILITY AXIS MOVING NORTHWARD ACROSS THE AREA...AND THAT SHOULD SERVE AS FOCUS FOR STORMS TO DEVELOP THIS EVENING. WILL KEEP SCT POPS IN THE FORECAST FROM THE PALMER DIVIDE ACROSS THE URBAN CORRIDOR...THE FAR NORTHEAST MAY BE TOO CAPPED FOR MUCH IN THE WAY OF CONVECTION...WILL LEAVE LOW POPS THERE JUST IN CASE. AS WE HAVE SEEN THIS AFTERNOON STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND WILL MENTION THAT THIS EVENING. CONVECTION WILL WIND DOWN LATE THIS EVENING...THEN TOMORROW LOOKS LIKE A GOOD DAY FOR CONVECTION ACROSS THE CWA. GUIDANCE TEMPS LOOKED A LITTLE LOW...WILL KEEP MAX TEMPS NEAR THE WARMEST OF THE GUDDANCE TEMPS. THE NEXT FRONT WILL BE DROPPING INTO THE AREA LATE IN THE DAY...BUT SHOULD BE TOO LATE TO GREATLY IMPACT TEMPERATURES. .LONG TERM....LONG TERM...MODELS HAVE THE UPPER RIDGE AXIS TO OUR IMMEDIATE WEST FROM WEDNESDAY NIGHT WELL INTO THE EXTENDED PERIOD. WEAK WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED. THE SYNOPTIC SCALE ENERGY IS BENIGN FROM WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE BOUNDARY LAYER FLOW IS PROGGED TO BE UPSLOPE MUCH OF WEDNESDAY NIGHT. FOR THURSDAY ITS ALL SOUTHEASTERLY FLOW OVER THE PLAINS...SAME FOR FRIDAY AFTERNOON. FOR MOISTURE...BOTH MODELS HAVE DEEP MOISTURE OVER MUCH OF THE FORECAST AREA WEDNESDAY NIGHT. IT DECREASES A BIT THURSDAY...BUT THERE IS STILL QUITE A BIT AROUND. THURSDAY NIGHT AND FRIDAY LOOK FAIRLY MOIST TOO. PRECIPITABLE WATER VALUES ARE IN THE 1.15 TO 1.45 INCH RANGE WEDNESDAY NIGHT. THEY ARE IN THE 0.90 TO 1.10 INCH RANGE THURSDAY AND 1.00 TO 1.20 INCH RANGE THURSDAY NIGHT AND FRIDAY. BOUNDARY LAYER DEW POINTS ARE PROGGED IN THE 50S TO LOWER 60S WEDNESDAY NIGHT THROUGH FRIDAY NIGHT FOR THE PLAINS... WITH THE EXCEPTION OF MID 40S TO MID 50S F ON THURSDAY. THE BEST THETA-E AXIS STAYS OVER CENTRAL COLORADO THROUGH THE PERIODS. THERE IS SOMEWHAT OF AN AXIS OVER MUCH OF THE REST OF THE FORECAST AREA THROUGH THE PERIODS...THE THE EXCEPTION OF THE NORTHEAST CORNER ON THURSDAY AND THURSDAY EVENING. LAPSE RATES ARE NOT VERY STEEP THROUGH THE PERIODS. HOWEVER THE POTENTIAL INSTABILITY IS GOOD. CAPE VALUES ARE FAIRLY HIGH WEDNESDAY EVENING. FOR LATE DAY THURSDAY...THERE IS LITTLE CAPE OVER THE FORECAST AREA WITH THE EXCEPTION OF THE MOUNTAINS. BY FRIDAY LATE DAY...THE CAPE VALUES GET BETTER BUT THE EASTERN HALF OF THE PLAINS HAVE VERY LITTLE. THE QPF FIELDS HAVE DECENT PRECIPITATION OVER THE FORECAST AREA WEDNESDAY NIGHT INTO THURSDAY MORNING. THERE IS SOME FOR THE MOUNTAINS ONLY LATE DAY ON THURSDAY...THEN A BIT MORE LATE DAY FRIDAY INCLUDING THE FOOTHILLS AND IMMEDIATE PLAINS. FOR POPS... WILL LEAVE 30%-40%S GOING FOR WEDNESDAY EVENING/NIGHT IN SPITE OF THE STABILITY ISSUES. AFTER ALL THE UPSLOPE IS PRETTY DEEP AND THE MOISTURE IS UBIQUITOUS. ON THURSDAY...WILL LEAVE 30%-40%S FOR THE MOUNTAINS AND REDUCE THE PLAINS TO 10%-20%S. POPS WILL BE SIMILAR IN THE MOUNTAINS ON FRIDAY...AND PERHAPS A TAD HIGHER ON THE PLAINS. FOR TEMPERATURES...THURSDAYS HIGHS ARE SIMILAR TO WEDNESDAYS...FRIDAYS ARE 1-2 C WARMER THAN THURSDAY. FOR THE LATER DAYS...SATURDAY THROUGH TUESDAY...MODELS HAVE THE UPPER RIDGE FLATTENING SOMEWHAT THROUGH THE FOUR DAY PERIOD. TEMPERATURES SEEM NEAR NORMALS...AND THERE IS SOME MOISTURE AROUND. WILL KEEP/GO WITH 10%-30%S POPS THROUGHOUT. && .AVIATION...THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE HIGHER TERRAIN INTO THE METRO AREA LATE THIS AFTERNOON. HEAVY RAIN WITH STORMS MAY PRODUCE LOCALIZED MVFR CEILINGS/VISIBILITIES...AND GUSTS TO 35 KNOTS WILL BE POSSIBLE NEAR THUNDERSTORMS. SOME PATCHY FOG MAY DEVELOP AFTER 10Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RTG/RJK
Hazardous weather outlook, Aug 5, 11:13 AM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT TUE AUG 05 2008 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT TUE AUG 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN...AND BY MID AFTERNOON WILL SPREAD TO THE URBAN CORRIDOR. OVER NORTHEAST COLORADO THE AIRMASS IS A LITTLE MORE STABLE...SO THUNDERSTORMS WILL BE MORE LIKELY ON THE NORTHEAST PLAINS THIS EVENING. WITH HIGHER DEWPOINTS TODAY AND LIGHT WINDS ALOFT...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGH COUNTRY THROUGH MUCH OF THE PERIOD. THERE WILL ALSO BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS AND ADJACENT PLAINS THROUGH THURSDAY. OTHERWISE THE PLAINS CAN EXPECTED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL NORMALS THROUGH MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RTG/RJK
In the hours before
Local storm report, Aug 5, 3:03 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 1 WNW THE PINERY 39.46N 104.75W
08/05/2008 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
BLOUISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:17 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 58 min |
| Aug 4, 11:08 PM MDT | Areal Flood Advisory | BOU | Phillips | 112 min |
| Aug 5, 2:05 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson, Park | 85 min |
| Aug 5, 2:54 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 36 min |
| Aug 5, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Douglas, Elbert | 35 min |
| Aug 5, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 46 min |
| Aug 5, 5:36 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.